Cramps go from one leg to the other, affecting my ability to stand
Spironolactone is a potassium-sparing diuretic. This means that it does not excrete your body's potassium while doing its diuretic function of expelling water and salt from the body via urine. Since it does not excrete potassium, the potassium level in your body may increase, especially if you've also had a high potassium diet. The condition of having an increased level of potassium in the blood is called hyperkalemia.
Potassium is one of the electrolytes that "charge" the nerve cell to "fire" a message to your muscles, causing it to contract. If you have too much potassium in your blood, nerve cells can become "irritable" and send confusing messages to your muscles, causing them to cramp.
Please consult with your doctor so he could request for a laboratory testing of your potassium level and modify your medication as he sees necessary. Do not take this for granted because if your potassium levels continue to rise, severe hyperkalemia can lead to muscle paralysis and irregular heartbeat.
Hope you'll feel better soon!
I have used spironolactone and never had any side effects . It is a potassium sparing drug so watch eating too much potassium. I would suggest you take a Broad Spectrum Magnesium, I do and most people is deficient in it. If you need Magnesium, you may be having these cramps and anyone who has high blood pressure or a heart condition should be on Magnesium. It is a much over looked mineral and too much emphasis is put on Potassium while Magnesium and Calcium should be balanced. Please look up Dr. Carolyn Dean the author of the Magnesium Miracle on YouTube. Hope this helps.
- Spironolactone Information for Consumers
- Spironolactone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Spironolactone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.